Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Quad Cities, IA

June 28, 2017Hancock County, McDonough County, Illinois; Lee County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 10:03 PM CDT for Hancock County, McDonough County, Illinois; Lee County, Iowa; Clark County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 10:03 PM CDT (03:03 UTC)
Expired
Jun 28, 2017, 10:45 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL, McDonough County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 153 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS53 KDVN 290303
SVRDVN
ILC067-109-IAC111-MOC045-290345-
/O.NEW.KDVN.SV.W.0132.170629T0303Z-170629T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1003 PM CDT WED JUN 28 2017

The National Weather Service in Quad Cities  has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...
  Southwestern McDonough County in west central Illinois...
  Southwestern Lee County in southeastern Iowa...
  Southeastern Clark County in northeastern Missouri...

* Until 1045 PM CDT.

* At 1003 PM CDT, a severe thunderstorm was located over Wayland, or
  near Kahoka, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Keokuk, Carthage, Kahoka, Hamilton, Warsaw, Colchester, Wayland,
  West Point, Alexandria, Ferris, Tennessee, Burnside, Colmar, St.
  Francisville, Adrian, Winchester, Plymouth, Denver, Fountain Green
  and Elvaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4025 9180 4050 9181 4053 9079 4028 9077
      4028 9091 4026 9091
TIME...MOT...LOC 0303Z 266DEG 44KT 4037 9162 

HAIL...<.75IN
WIND...60MPH
 
$$

RP Kinney
3 follow-up statements
533 
WWUS53 KDVN 290313
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1013 PM CDT WED JUN 28 2017

ILC067-109-IAC111-MOC045-290345-
/O.CON.KDVN.SV.W.0132.000000T0000Z-170629T0345Z/
Hancock IL-McDonough IL-Lee IA-Clark MO-
1013 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL HANCOCK...SOUTHWESTERN MCDONOUGH...SOUTHWESTERN LEE AND
SOUTHEASTERN CLARK COUNTIES...

At 1013 PM CDT, a severe thunderstorm was located over Alexandria, or
near Keokuk, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Colchester, Wayland, West Point,
Alexandria, Ferris, Tennessee, Burnside, Colmar, St. Francisville,
Adrian, Winchester, Plymouth, Denver, Fountain Green, Elvaston and
Basco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4025 9167 4050 9168 4053 9079 4028 9077
      4028 9091 4026 9091
TIME...MOT...LOC 0313Z 268DEG 42KT 4036 9148 

HAIL...<.75IN
WIND...60MPH
 
$$

RP Kinney
625 
WWUS53 KDVN 290328
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1028 PM CDT WED JUN 28 2017

MOC045-290336-
/O.CAN.KDVN.SV.W.0132.000000T0000Z-170629T0345Z/
Clark MO-
1028 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4034 9147 4038 9142 4038 9144 4037 9146
      4038 9146 4038 9148 4040 9149 4041 9153
      4043 9152 4044 9153 4046 9152 4046 9157
      4049 9159 4050 9161 4053 9079 4028 9077
      4028 9091 4026 9091 4025 9149
TIME...MOT...LOC 0326Z 266DEG 37KT 4037 9131 

$$

ILC067-109-IAC111-290345-
/O.CON.KDVN.SV.W.0132.000000T0000Z-170629T0345Z/
Hancock IL-McDonough IL-Lee IA-
1028 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL HANCOCK...SOUTHWESTERN MCDONOUGH AND SOUTHWESTERN LEE
COUNTIES...

At 1026 PM CDT, a severe thunderstorm was located near Hamilton, or
near Keokuk, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Colchester, West Point, Ferris,
Tennessee, Burnside, Colmar, Adrian, Plymouth, Denver, Fountain
Green, Elvaston, Basco, Bentley, Keokuk Airport, Galland and
Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4034 9147 4038 9142 4038 9144 4037 9146
      4038 9146 4038 9148 4040 9149 4041 9153
      4043 9152 4044 9153 4046 9152 4046 9157
      4049 9159 4050 9161 4053 9079 4028 9077
      4028 9091 4026 9091 4025 9149
TIME...MOT...LOC 0326Z 266DEG 37KT 4037 9131 

HAIL...<.75IN
WIND...60MPH
 
$$

RP Kinney
179 
WWUS53 KDVN 290339
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1039 PM CDT WED JUN 28 2017

IAC111-ILC067-109-290349-
/O.EXP.KDVN.SV.W.0132.000000T0000Z-170629T0345Z/
Hancock IL-McDonough IL-Lee IA-
1039 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK...SOUTHWESTERN
MCDONOUGH AND SOUTHWESTERN LEE COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4034 9147 4038 9142 4038 9144 4037 9146
      4038 9146 4038 9148 4040 9149 4041 9153
      4043 9152 4044 9153 4046 9152 4046 9157
      4049 9159 4050 9161 4053 9079 4028 9077
      4028 9091 4026 9091 4025 9149
TIME...MOT...LOC 0339Z 266DEG 44KT 4038 9118 

$$

RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:56 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 6:56 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 PM CDT Wed Jun 28 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 655 PM CDT Wed Jun 28 2017

Clusters of strong to severe storms with damaging wind, large hail
and very heavy rainfall will continue to move through eastern Iowa
early this evening. There will likely be a break in the storms
overnight, then additional storms Thursday morning in the
Burlington area, then possibly affecting all terminals Thursday
afternoon. Have kept conditions prevailing VFR, but there will be
a potential for MVFR low clouds and fog behind the rain, which is
not mentioned in the forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

In the hours before

Local storm report, Jun 28, 9:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          OXFORD JUNCTION         41.98N 90.96W
06/28/2017                   JONES              IA   TRAINED SPOTTER

            APPROXIMATELY A HALF MILE SSW OF OXFORD
            JUNCTION.

&&

UTTECH
Special weather statement, Jun 28, 9:43 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
943 PM CDT WED JUN 28 2017

IAZ099-ILZ034-MOZ010-290345-
Hancock IL-Lee IA-Clark MO-
943 PM CDT WED JUN 28 2017

...Strong Thunderstorm to impact southern Clark and Hancock
counties...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wyaconda, or 8 miles southwest of Kahoka, moving
east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keokuk, Carthage, Kahoka, Hamilton, Warsaw, Augusta, Wayland, Bowen,
Wyaconda, West Point, Alexandria, Luray, Winchester, Plymouth,
Denver, Elvaston, Basco, Bentley, Gregory Landing and Tioga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4020 9150 4025 9150 4025 9152 4026 9195
      4045 9194 4045 9091 4019 9091
TIME...MOT...LOC 0242Z 270DEG 33KT 4031 9180

RP Kinney
Local storm report, Jun 28, 9:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     4 N MONTICELLO          42.30N 91.19W
06/28/2017                   DELAWARE           IA   EMERGENCY MNGR

            TWO DAMAGED HOUSES, POSSIBLE TORNADO.

&&

UTTECH
Local storm report, Jun 28, 9:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     3 ESE HOPKINTON         42.33N 91.19W
06/28/2017                   DELAWARE           IA   EMERGENCY MNGR

            POWER LINES DOWN.

&&

UTTECH
Local storm report, Jun 28, 9:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     HOPKINTON               42.35N 91.25W
06/28/2017                   DELAWARE           IA   EMERGENCY MNGR

            LARGE BRANCHES DOWN.

&&

UTTECH
Special weather statement, Jun 28, 9:55 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
955 PM CDT WED JUN 28 2017

ILZ002-290330-
Stephenson IL-
955 PM CDT WED JUN 28 2017

...Strong Thunderstorm Impacting eastern Stephenson County...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pecatonica, or 11 miles east of Freeport, moving east at 65 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Freeport, Cedarville, Dakota, German Valley, Ridott, Winneshiek,
Dakota Dornink Airport, Albertus Airport and Stephenson  County
Fairgrounds.

A tornado watch remains in effect until midnight CDT for northwestern
Illinois.

LAT...LON 4220 8946 4221 8962 4240 8965 4240 8940
      4220 8940
TIME...MOT...LOC 0255Z 256DEG 55KT 4229 8941

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:24 PM CDTSevere Thunderstorm WarningDVNJo Daviess51 min
Jun 28, 7:24 PM CDTTornado Warning Tornado observedConsiderable damage threatDVNJo Daviess51 min
Jun 28, 7:36 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson54 min
Jun 28, 8:24 PM CDTTornado Warning Tornado observedDVNCarroll, Jo Daviess51 min
Jun 28, 8:27 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson6 hr
Jun 28, 9:43 PM CDTSpecial Weather StatementDVNHancock62 min
Jun 28, 9:55 PM CDTSpecial Weather StatementDVNStephenson35 min
Jun 29, 10:52 AM CDTRiver Flood WarningDVNStephenson3 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNWhiteside7 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside8 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNHenry, Rock Island7 days
Jun 28, 7:02 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn43 min
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones38 min
Jun 28, 7:47 PM CDTTornado WarningDVNClinton, Jackson, Jones43 min
Jun 28, 8:01 PM CDTSevere Thunderstorm WarningDVNJones, Linn23 min
Jun 28, 9:12 PM CDTSevere Thunderstorm WarningDVNBenton, Linn48 min
Jun 28, 9:18 PM CDTRiver Flood WarningDVNClinton, Scott4 days
Jun 29, 4:54 PM CDTSpecial Weather StatementDVNBuchanan36 min
Jun 28, 8:36 PM CDTSpecial Weather StatementDVNClark, Scotland54 min
Jun 28, 8:58 PM CDTSevere Thunderstorm WarningDVNScotland47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.